ABSTRACT: Crohn's disease (CD) and Takayasu's arteritis (TA) are inflammatory granulomatous autoimmune disorders. Simultaneous occurrence of CD and TA in the same individual is rare. We report two cases treated with biologic agents. Case 1: A 16-year-old male presented with abdominal pain, nausea, vomiting. CT angiogram showed thickening of the terminal ileum, wall thickening and narrowing of multiple large and medium arteries including aorta and left common carotid. Colonoscopy with biopsy of the stenotic ileocecal valve confirmed CD. Resected carotid artery pathology was consistent with TA. Treatment was initially begun with prednisone, then methotrexate was started followed by infliximab. Due to side effects, methotrexate was switched to azathioprine. He remained asymptomatic. Case 2: A 38-year-old male with well-characterized Crohn's ileocolitis for 15 years, who had been treated with prednisone, mesalamine, sulfasalazine, and azathioprine presented with chest, upper back and abdominal pain. CT angiogram showed vasculitis of large and medium arteries, with stenosis of the right renal artery, and wall thickening of the sigmoid colon. He was diagnosed with TA. He underwent treatment with infliximab and adalumimab on different occasions, which were later discontinued due to fever, bacteremia and complications from sepsis. He remained on prednisone and azathioprine. In these two patients with both CD and TA the diagnoses were confirmed by imaging and pathologic findings. Both patients developed vascular complications. Tumor necrosis factor inhibitor therapy was effective in one patient but discontinued in the other due to infection. Further research into the association of CD and TA may provide clues to their etiologies and guide effective interventions.
Case Reports in Gastroenterology 01/2010; 4(1):35-40.